Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Birmingham, AL

January 8, 2008Fayette County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 8, 2008, 7:12 PM CST for Fayette County, Tuscaloosa County, Alabama. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 8, 2008, 7:12 PM CST (01:12 UTC)
Expired
Jan 8, 2008, 7:45 PM CST
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 64 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 7:20 PM CSTTSTM WND DMG5 W Fayette, ALTREE DOWN ACROSS COUNTY ROAD 96 BLOCKING BOTH LANES IN THE COVIN COMMUNITY. PEA SIZE HAIL WAS ALSO REPORTED.
Jan 8, 7:20 PM CSTHAIL 15 S Fayette, ALHAIL UP TO AN INCH WAS REPORTED SOUTH OF FAYETTE AT THE INTERSECTION OF AL 159 AND COUNTY ROAD 1
Jan 8, 7:40 PM CSTTSTM WND DMG4 S Fayette, ALA COUPLE OF TREES DOWN ALONG COUNTY ROAD 171.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 6:36 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 090113
SVRBMX
ALC057-125-090145-
/O.NEW.KBMX.SV.W.0003.080109T0112Z-080109T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 PM CST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF FAYETTE...
  NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 745 PM CST

* AT 710 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF BELK...OR NEAR MILLPORT...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF FAYETTE AND 8 MILES SOUTH OF RICHARD ARTHUR FIELD
  BY 725 PM CST...
  NEW LEXINGTON...BERRY AND BANKSTON BY 740 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR WESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3373 8755 3352 8753 3354 8794 3372 8795
TIME...MOT...LOC 0112Z 271DEG 37KT 3360 8799

$$

HA
1 follow-up statement
000 
WWUS54 KBMX 090130
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CST TUE JAN 8 2008

ALC057-125-090145-
/O.CON.KBMX.SV.W.0003.000000T0000Z-080109T0145Z/
TUSCALOOSA AL-FAYETTE AL-
727 PM CST TUE JAN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR SOUTHERN FAYETTE AND NORTH CENTRAL TUSCALOOSA COUNTIES...

AT 723 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BELK...OR ABOUT 7 MILES SOUTH OF FAYETTE...MOVING EAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW LEXINGTON...BERRY AND BANKSTON BY 740 PM CST...

DAMAGING WINDS AND TREES DOWN WERE REPORTED WEST OF FAYETTE WITH 
THIS STORM. 

HAIL UP TO 1.00 INCH IN DIAMETER HAS BEEN REPORTED SOUTH OF FAYETTE. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR WESTERN ALABAMA.

LAT...LON 3373 8755 3352 8753 3354 8794 3372 8795
TIME...MOT...LOC 0127Z 271DEG 37KT 3360 8780

$$

HA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 6:52 PM CST, 20 minutes earlier.

Area forecast discussion, Jan 8, 6:52 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CST TUE JAN 8 2008

.UPDATE...FOR DISCUSSION.

&&

.DISCUSSION...

WENT AHEAD AND CANCELLED THE LAKE WIND ADVISORY AS WINDS AHEAD OF
THE FRONT HAVE WEAKENED. WILL STILL SEE WINDS ASSOCIATED WITH STORMS
ALONG THE FRONT...BUT WIDESPREAD WINDS WILL REMAIN BELOW CRITERIA.

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
THROUGH EASTERN PORTIONS OF CENTRAL ALABAMA THROUGH 1 AM.

HAVE SENT UPDATED FORECAST TO REMOVE LAKE WIND AND ADD TORNADO WATCH
#11.

COLD FRONT WILL MOVE INTO AND ACROSS THE AREA OVERNIGHT.  MODELS
INDICATE SYSTEM WILL WEAKEN AS IT APPROACHES AS WE LOSE DAYTIME
HEATING AND UPPER SUPPORT PULLS NORTH OF THE AREA.  FOR TONIGHT WILL
FORECAST DEFINITE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE WEST
AND MAINLY SHOWERS AND THUNDERSTORMS LIKELY EAST.  FRONT IS EXPECTED
TO WASHOUT ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY IN RESPONSE TO
INCREASING 850 MB SOUTHERLY FLOW.  WILL NEED TO KEEP A CHANCE OF
SHOWERS ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY AS MOISTURE
SPREADS NORTHWARD.

&&

.AVIATION...00Z TAF DISCUSSION.
COLD FRONT WILL APPROACH FROM THE WEST THROUGH 03Z...THEN SLIDE FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA AND EXIT BY 15 TO 16Z. EXPECT
ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE EXTREME WEST THROUGH
03Z...THEN SHOWERS WILL BECOME WIDESPREAD WITH ISOLATED
THUNDERSTORMS WEST AFTER 04Z AND NUMEROUS SHOWERS WITH ISOLATED
THUNDERSTORMS EAST.  CEILINGS WILL LOWER THROUGH 03Z...WITH MVFR
CONDITIONS EXPECTED ALL SECTIONS BY 05Z.  AT MGM AND TOI EXPECT LOW
CLOUDS TO ONCE AGAIN DEVELOP WITH IFR CEILINGS EXPECTED AFTER 10Z.
CONDITIONS WILL IMPROVE WEST TO EAST DURING THE DAY...WITH MVFR
EXPECTED AGAIN AFTER 16Z.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jan 8, 6:41 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CST TUE JAN 8 2008

ALZ011>015-017>050-100041-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
641 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NUMEROUS STRONG...AS WELL AS A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS CENTRAL ALABAMA THIS EVENING AND THROUGH THE OVERNIGHT HOURS.
THE MAIN THREAT FOR SEVERE STORMS WILL BE NORTH AND WEST OF A
DEMOPOLIS TO BIRMINGHAM LINE...THROUGH 1 AM. GUSTY WINDS AND HAIL
WILL BE THE MAIN THREAT WITH THESE STORMS. THERE WILL ALSO BE A
THREAT FOR AN ISOLATED TORNADO WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES ARE POSSIBLE
ON THURSDAY AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA AS A SECOND
STRONGER STORM SYSTEM PUSHES THROUGH THE AREA.  CONTINUED
UNCERTAINTY WITH THE TIMING AND EXACT PLACEMENT STILL EXISTS. STAY
TUNED FOR FURTHER DEVELOPMENTS IN FUTURE OUTLOOK PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY ON THURSDAY.

16

In the hours before

Local storm report, Jan 8, 7:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             MILLPORT                33.56N 88.08W
01/08/2008  M1.00 INCH       LAMAR              AL   LAW ENFORCEMENT

            HAIL UP 1 INCH IN DIAMETER WAS REPORTED IN THE DOWNTOWN
            AREA OF MILLPORT.

&&

JRA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:44 PM CSTSevere Thunderstorm WarningBMXLamar36 min
Jan 8, 6:59 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens46 min
Jan 8, 7:44 PM CSTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.